Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS Detroit, MI

July 20, 2003Saginaw County, Shiawassee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 20, 2003, 1:57 PM EDT for Saginaw County, Shiawassee County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 1:57 PM EDT (17:57 UTC)
Expired
Jul 20, 2003, 2:45 PM EDT
In force
48 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

Counties Saginaw County, MI, Shiawassee County, MI

The radar

The Detroit radar (KDTX), 68 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS53 KDTX 201757
SVRDTX
MIC145-155-201845-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
157 PM EDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAGINAW COUNTY IN SOUTHEAST MICHIGAN
  SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 245 PM EDT

* AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTHWEST OF CHESANING
  TO 27 MILES WEST OF OWOSSO...MOVING EAST AT 40 MPH. THIS LINE OF
  SEVERE THUNDERSTORMS HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHESANING AT 215 PM EDT
  SAGINAW AT 220 PM EDT
  OWOSSO AT 230 PM EDT
  PERRY AT 235 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4321 8395 4281 8395 4281 8436 4345 8437
          4344 8370 4328 8372

$$

GURNEY WAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:30 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 20, 10:30 AM EDT, 3 hours 27 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1030 AM EDT SUN JUL 20 2003

...POTENTIALLY AN ACTIVE AFTERNOON...

LATEST SURFACE ANALYSIS SHOWS A DEVELOPING WARM FRONT PROGRESSING
ACROSS LAKE MICHIGAN AT THE MOMENT WITH MCS PROGRESSING THROUGH
SOUTHERN WISCONSIN INTO IOWA.  WIND PROFILERS HAVE QUICKLY SHOWN A
BACK FLOW (ESPECIALLY IN SOUTHERN WISCONSIN) WHICH IS ALLOWING THIS
WARM FRONT TO ADVANCE EASTWARD.  ANALYZED 90+KT 300MB JET WAS NOSING
INTO NORTHERN LOWER HENCE THE SHOWERS AND SOME THUNDER THAT
DEVELOPED THIS MORNING (CEILINGS WERE QUITE HIGH WITH 8-10K).
LATEST 1KM VISIBLE IS QUITE IMPRESSIVE THIS MORNING WITH EXTENSIVE
CLOUD COVER OVER THE TRI CITIES WITH CLEAR SKIES FROM SOUTHWEST
LOWER INTO THE SOUTHERN COUNTIES OF THE CWFA.  THIS IS ALLOWING FOR
STRONG INSOLATION FOR NOT ONLY INCREASING INSTABILITY BUT HEAT
DIFFERENTIAL BOUNDARIES (LAPS DATA ALREADY INDICATING CAPES NEAR
1500 J/KG ALONG THIS FRONT AND SLOWLY CLIMBING SOUTH OF THE
THUMB/TRI-CITIES REGION).  RADAR MOSAICS HAVE BECOME INCREASINGLY
ACTIVE ALONG THE FRONT AS WELL ACROSS LAKE MICHIGAN AND THE 00/06Z
RUN OF THE ETA-KF DOES HAVE AN EXCELLENT HANDLE THUS FAR.

PER THE ETA-KF:
850MB THETA-E RIDGE AXIS OVER LAKE MICHIGAN IS PROGGED TO ADVANCE
EAST THIS AFTERNOON.  SBCAPES CLIMB TOWARD 1500 J/KG WITH LI/S
DROPPING DOWN TO -5C.  CONVECTIVE QPF DOES MATCH UP WELL WITH
ONGOING CONVECTION WHICH DEVELOPS A LINE SHORTLY AFTER 15Z THEN
PROGRESSES EAST WITH FRONTAL MOVEMENT.  HOWEVER...HELICITY VALUES
CLIMB ABOVE 300 M2/S2 AND HODOGRAPHS SUGGEST SUPERCELLS (OVER 30KTS
OF SHEAR 0-3KM AND CYCLONIC CURVATURE) WITH SOME SPLITTING CELLS
POSSIBLE.  MLCAPES AFTER 18Z ALSO CLIMB TOWARD 2K J/KG WITH NOSE OF
50+KTS AT 500MB COMING INTO THE SOUTHERN COUNTIES.  IN FACT UPSTREAM
PROFILERS ALSO VERIFYING THIS WITH 50KTS AT 500MB ACROSS SOUTHERN
MINNESOTA ATTM.  NEEDLESS TO SAY...WE WILL BE CLOSELY MONITORING
THIS SITUATION AND UPDATE THE HWO.

BGM

***PREVIOUS FULL AM DISCUSSION FOLLOWS***

A POTENT WEATHER PATTERN FOR THIS TIME OF YEAR WILL CONTINUE OVER
THE GREAT LAKES TODAY THROUGH MONDAY AND THEN GIVE WAY TO ANOTHER
SURGE OF COOL CANADIAN AIR FOR MID WEEK.

WEAK MOISTURE ADVECTION IN THE 850 TO 700 MB LAYER IS HELPING TO
DESTABILIZE THINGS EARLY THIS MORNING. SATELLITE AND RADAR IMAGERY
HAVE SHOWN A GRADUAL INCREASE IN CLOUDS AND SHOWERS SINCE 03Z OVER
LOWER MICHIGAN ON THE NOSE OF A 80 KNOT UPPER JET. THE NW FLOW ALOFT
IS STEERING THIS ACTIVITY THROUGH OUR AREA WITH OTHERWISE DRY AIR
KEEPING IT IN CHECK. WILL HAVE TO CARRY SCATTERED POPS THROUGH ABOUT
SUNRISE UNTIL IT MOVES TO OUR EAST. FOR NOW, WILL CARRY SCATTERED
POPS ALL MORNING AND MONITOR NEW CONVECTIVE DEVELOPMENT IN WISCONSIN
THAT IS ASSOCIATED WITH THE DEVELOPING WARM FRONT AND MAKE SOME
TIMING ADJUSTMENTS BY 12Z.

THE 00Z MODEL RUNS HAVE A REASONABLE HANDLE ON THINGS IN TERMS OF
VERTICAL MOTION FIELDS AND RH THIS MORNING, EXCEPT THE ETA IS A
LITTLE LEAN ON THE LATTER FOR THE ONGOING ACTIVITY AND THE AVN HOLDS
ON TO IT TOO LONG TOWARD 12Z. THE MOST LIKELY SCENARIO IS THE ONE
DEPICTED BY THE ETA, WHICH SHOWS NEW CONVECTIVE DEVELOPMENT CLOSER
TO 12Z OVER WISCONSIN AS LOW LEVEL THETA-E ADVECTION RELOADS WITH
THE WARM FRONT. THE WILD CARD IN ALL OF THIS, AND THE GOVERNING
FACTOR FOR SEVERE WEATHER THIS AFTERNOON, IS THE AMOUNT OF HEATING
WE CAN MUSTER OVER OUR AREA IN ADVANCE OF THIS ACTIVITY. SATELLITE
IMAGERY AND MODEL RH SUGGEST A WINDOW OF OPPORTUNITY FOR BREAKS IN
THE CLOUD COVER TOWARD LATE MORNING WITH TEMP GUIDANCE SUPPORTING
OUR GOING FORECAST OF HIGHS AROUND 80. A MODIFIED FORECAST SOUNDING
WITH A SURFACE PARCEL OF 82/65 YIELDS CAPE AROUND 2500 J/KG. THIS
WILL BE A HIGH END PARCEL BUT EVEN CAPE AROUND 1800 WILL BE
SUFFICIENT FOR ORGANIZED CONVECTION GIVEN THE STRONG WIND FIELD.
SHEAR IN THE 0-6KM LAYER WILL BE AROUND 30 M/S WITH 0-3KM HELICITY
AROUND 300 M2/S2 IN THE VICINITY OF THE WARM FRONT WHERE THE LOW
LEVEL FLOW WILL BE BACKED MORE TOWARD THE SOUTH. PLAN TO GENERALLY
MATCH UP WITH THE SPC OUTLOOK AND CALL FOR A CHANCE OF SEVERE STORMS
ALONG AND SOUTH OF A LINE FROM FLINT TO PORT HURON WHERE THE BEST
COMBINATION OF HEATING AND MOISTURE IS EXPECTED.

EXPECT A BREAK IN THE ACTION THIS EVENING WITH A NEW ROUND OF STORMS
DEVELOPING OVERNIGHT. THIS ACTIVITY WILL BE ASSOCIATED WITH THE COLD
FRONT AND WILL HAVE MUCH BETTER UPPER SUPPORT. ALSO, THE AMOUNT OF
MOISTURE AHEAD OF THE FRONT WILL KEEP INSTABILITY HIGH DURING THE
OVERNIGHT HOURS. FORECAST SOUNDINGS SHOW SURFACE BASED CAPE HANGING
AROUND 1500 J/KG AT 09Z WITH A STRONG STRAIGHT-LINE HODOGRAPH. IN
THIS CASE, EXPECT A CHANCE OF SEVERE STORMS OVER ALL OF SE MICHIGAN.
PLAN TO INCLUDE THIS IN OUR HWO AND CONTINUE OUR FORECAST OF LIKELY/
NUMEROUS POP WORDING.

THE COLD FRONT WILL EXIT SE MICHIGAN DURING THE DAYLIGHT HOURS OF
MONDAY MORNING WITH STORMS GIVING WAY TO SCATTERED SHOWERS ON THE
BACK SIDE OF THE SYSTEM. COOL HIGH PRESSURE WILL THEN BUILD IN FOR
THE MID WEEK PERIOD WITH HIGHS IN THE LOWER TO MID 70S LOOKING ON
TARGET FOR TUESDAY BUT RAIN CHANCES LOOKING LESS AS DRY AIR FILTERS
INTO THE LOW LEVELS TO COMPENSATE FOR COOLER TEMPS ALOFT.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

BT
Hazardous weather outlook, Jul 20, 11:30 AM EDT, 2 hours 27 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1130 AM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

A CHANCE OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND TONIGHT
OVER ALL OF SOUTHEAST MICHIGAN. THE PRIMARY HAZARD WILL BE LARGE
HAIL AROUND 1 INCH AND DAMAGING WINDS UP TO 70 MPH AS STORMS MOVE
EAST SOUTHEAST AT 40 MPH. THE BEST CHANCE FOR SEVERE WEATHER WILL BE
SOUTH OF M 59 AFTER 2 PM...INCLUDING METRO DETROIT...AND NORTH TO
INTERSTATE 69...INCLUDING FLINT AND PORT HURON SHORTLY AFTER THE
NOON HOUR. THE CHANCE FOR SEVERE THUNDERSTORMS WILL BE LOWER BUT
STILL POSSIBLE AS FAR NORTH AS THE TRI CITIES...SAGINAW BAY...AND
TIP OF THE THUMB.

THERE MIGHT BE A PAUSE IN THUNDERSTORM ACTIVITY FOR THE EARLY
EVENING HOURS...THEN A LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING
ANOTHER ROUND OF STORMS INTO THE AREA TOWARD MIDNIGHT. THE MOISTURE
SUPPLY FOR THESE STORMS WILL AGAIN BE BETTER NEAR THE OHIO BORDER UP
TO THE FLINT AND PORT HURON AREAS WHERE LARGE HAIL AND WIND DAMAGE
WILL BE POSSIBLE. SMALLER HAIL AND LIGHTER WINDS ARE EXPECTED AROUND
THE TRI CITIES AND THUMB...BUT WITH HEAVY DOWNPOURS OF RAIN...AS THE
LOW PRESSURE SYSTEM MOVES OVERHEAD IN THAT AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OVERNIGHT STORMS WILL LAST INTO THE DAYLIGHT HOURS OF MONDAY MORNING
AND THEN MOVE TO OUR EAST BY NOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND WEDNESDAY BUT
SEVERE WEATHER IS NOT EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER.
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BGM

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:32 PM EDTSpecial Marine WarningDTX103 min
Jul 20, 4:44 PM EDTSpecial Marine WarningDTX91 min
Jul 20, 5:01 PM EDTSpecial Marine WarningDTX74 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.